Archived

This topic is now archived and is closed to further replies.

GAgirl

At what number do you go into a diabetic coma or complications?

16 posts in this topic

Is there a certain number that the Complications come, I mena serious ones, like d.coma or something? I know that high bg's are always hurting the liver and pancread a little at a time, but I am talking what number will I actually have a seizure or something drastic like that at?

Share this post


Link to post
Share on other sites

There isn't a magic number where suddenly, things go 'bing'.

 

A coma from DKA has nothing to do with blood sugar levels and everything to do with circulating insulin levels combined with ketone levels. It is extremely rare for a T2 to go into a coma from 'high blood sugar levels' although there is a situation known as HONK where this can happen.

 

High blood sugars almost never cause a seizure. The danger facing a T2 is more of a slow burn - it's the gradual damage caused to your body from high blood sugar. High being anything over the normal range. You could potentially have a seizure from low blood sugar but it is a heck of a mixed bag as to when this happens. Some people completely lose it the moment their blood sugar goes under the 4.0 (72) mark. Meanwhile, I've been walking and functional with 1.3 (24).

 

Your body is an organic, analogue system. Your meter has a 20% margin of error. The blood sugar level in your fingers will be different to the blood sugar level in your brain anyway. So it is impossible to define exactly where the boundaries are.

Share this post


Link to post
Share on other sites

I was diagnosed in 1945, when I was 6. There was no device for measuring my blood sugar at home for my first 40 years. There was no carb counting and no basal/bolus insulins. I know I had very high blood sugar for those years, but I was healthy and did not have any diabetes related complications. If I had serious DKA I am sure it would have killed me. I am going to post a blog about DKA later today. Look for it.

Share this post


Link to post
Share on other sites

There is no way to tell who will get complications and who won't. Many have had high bgs for many years and never developed complications while some develop neuropathy as a pre D. Most complications come from glycation and sugar sticking to blood vessels to extremities and major organs. DKA is rare in type 2's but it is good to know the signs just in case.

Share this post


Link to post
Share on other sites

The problem or risk with going low is each time it removes a tiny un-noticeable amount of cognitive function. However what really has the medical professionals concerned is the much higher rates of cardio vascular events when low..

http://care.diabetesjournals.org/content/34/Supplement_2/S132.full

 

"Blood sugar below 70 mg/dL is considered low. Blood sugar at or below this level can harm you."

"Severe hypoglycemia is a medical emergency that may cause seizures and permanent brain damage. Severe hypoglycemia in which you become unconscious is also called insulin shock."

Source: Hypoglycemia: MedlinePlus Medical Encyclopedia

Share this post


Link to post
Share on other sites
...although there is a situation known as HONK where this can happen...

 

Deus, I'm NOT trying to be a smart-@$$ here, but surely you jest? (Guess I need to go edumacate myself on that...unless you can share with the class?)

Share this post


Link to post
Share on other sites

HONK = 'hyperosmolar non-ketotic' syndrome. Ususally found in type 2 diabetes. Wikipedia explains it 'features increased plasma osmolarity (above 320 mosm/kg) due to profound dehydration and concentration of the blood'.

Share this post


Link to post
Share on other sites

Hi Tom, I'm thinking I had the opposite of that when I was dx w/my T2...I was sooooo thirsty that morning; by my 11am appt I had drunk 4 or 5 liters of water (since I woke up about 4:30 that day). I remember the NP saying something about my stopping the water at just the right time (when I went in w/my complaint--excessive thirst; I had the idea it might be D; she saw me down about 1/2 a liter (after I'd drunk 1.5 liters while in their waiting room) she had me STOP the water & drink 1 gatorade. Then I had to curtail the drinking but eat normal until bedtime-then FAST for a GT test the next morning, which is where they got the dx for my D...but at the follow up (when I was dx w/T2) she mentioned that my osmolality (if I'm saying that right) was ALMOST askew (but that my following her directions about the gatorade) kept me from going over the deep end.

Share this post


Link to post
Share on other sites

It is not how low you go but how fast you get there. I have been in the 40s a number of times and felt disoriented. The only time my wife had to call 911, I was 54 but it dropped quickly to that level.

 

There is a guy in my support group who claims to be in the mid 20s on a regular bais with no undue problems.

Share this post


Link to post
Share on other sites

My highest BGL reading ever was 528.

At that point things got pretty strange.

It reminded me of when I dropped some mild acid as a teenager.

But the experience was anything but fun.

My doctor said that when you get to the 500 or 600 levels (or higher)

you can slip into unconsciousness or even coma.

 

As it was I slept it off thru most of the day.

I'm new to all this so I'm still trying to get a handle on things.

Frequent doctor visits, lab work, and Rx adjustments have been pivitol.

With orals I brought my BGL down to 160's to 200 (giver er take).

With Lantus and this fast acting NovoLog insulin I bring it down even

further to more acceptable levels.

 

This NovoLog stuff can hit you like a sledge hammer if you deviate

even slightly from the dosage Rx by yer doctor +/- .

And even then it can be tricky.

There is undoubtedly some trial and error to this stuff.

But the bottom line is it works.

Although NovoLog gives me explosive gas which hasn't made me

to popular with my wife and co-workers.

Share this post


Link to post
Share on other sites
.....This NovoLog stuff can hit you like a sledge hammer if you deviate

even slightly from the dosage Rx by yer doctor +/- ......

 

I'm certain that when we begin insulin therapy we try to adhere to the regimen prescribed by our doctors. However, over time and with experience most people will probably learn to successfully self-adjust their insulin intake - it's known as "diabetes self-management". For more information on this read either or both of these wonderful reference books: Think Like a Pancreas by Gary Scheiner and/or Using Insulin by John Walsh.

 

In my own case, following the doctor's orders led to several weeks of high highs followed by very uncomfortable excursions into the 30s and 20s. Once I dumped that protocol in favor of following the testing recommendations in Scheiner's and Walsh's books and establishing my correct basal profile, and what my I:C ratio and correction factors are, my blood sugar returned to more stable behavior. Insulin needs are very individualized and can change over time, so learning how to test and modify doses is really the key to success.

 

Jen

Share this post


Link to post
Share on other sites
It is not how low you go but how fast you get there.

 

Dropping quickly usually feels a lot worse and I usually have no trouble catching those. Slowly dropping low can get me into a lot of trouble. I think I somehow acclimate to the low and just don't feel it, or don't sense the urgency to treat.

Share this post


Link to post
Share on other sites
Hi Tom, I'm thinking I had the opposite of that when I was dx w/my T2...I was sooooo thirsty that morning; by my 11am appt I had drunk 4 or 5 liters of water (since I woke up about 4:30 that day). I remember the NP saying something about my stopping the water at just the right time (when I went in w/my complaint--excessive thirst; I had the idea it might be D; she saw me down about 1/2 a liter (after I'd drunk 1.5 liters while in their waiting room) she had me STOP the water & drink 1 gatorade. Then I had to curtail the drinking but eat normal until bedtime-then FAST for a GT test the next morning, which is where they got the dx for my D...but at the follow up (when I was dx w/T2) she mentioned that my osmolality (if I'm saying that right) was ALMOST askew (but that my following her directions about the gatorade) kept me from going over the deep end.

 

I'm curious, did the doctor do a finger stick while you were there drinking all that water? I only get to the point of crazy thirst over around 400 and higher, but I'm sure that's different for everyone. BUT, man, if I was a doctor, I would not have let you walk out that door w/o a finger stick.

Share this post


Link to post
Share on other sites